Alert archive / Kansas / Special Weather Statements in 2017
Special Weather Statement, NWS Dodge City, KS
NWS Dodge City, KS issued this special weather statement at Aug 9, 2017, 3:41 PM CDT for Barber County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 9, 2017, 3:41 PM CDT (20:41 UTC)
- Expired
- Aug 9, 2017, 4:15 PM CDT
- In force
- 34 min
- Issued by
- NWS Dodge City, KS
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 71 km from the middle of the area, began a volume at 20:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.7 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 30 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1017 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 121 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
586
WWUS83 KDDC 092041
SPSDDC
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT WED AUG 9 2017
KSZ090-092115-
Barber KS-
341 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 415
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Medicine Lodge, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge and Sharon.
LAT...LON 3710 9867 3725 9879 3747 9847 3746 9847
3739 9846 3738 9835 3723 9835
TIME...MOT...LOC 2041Z 238DEG 21KT 3722 9865
$$
JJOHNSONWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 9, 12:27 PM CDT, 3 hours 14 minutes earlier.
Area forecast discussion, Aug 9, 12:27 PM CDT, 3 hours 14 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1227 PM CDT Wed Aug 9 2017 ...Updated aviation discussion... .SHORT TERM...(Today and tonight) Issued at 1230 AM CDT Wed Aug 9 2017 Thunderstorm complex ongoing as of midnight across the NW Texas panhandle will bypass SW KS to the south this morning. Scattered showers are expected to develop across SW KS over the next several hours, as weak disturbances arrive in the NW flow aloft and improve forcing. Can't rule out a rumble of thunder or two, but instability is very limited, and took thunder out of the grids for the 7am-noon timeframe. After noon, instability does improve some, particularly south and west of Dodge City, where 00z NAM increases CAPE to the 1000-2000 J/kg range. As such, thunder is more likely with convective showers this afternoon. Vertical shear amid the NW flow aloft appears sufficient, given some realized CAPE, to allow for some modest storm organization mainly along the CO/KS border this afternoon/evening. Should be some more sunshine across the western zones to help encourage some more robust updrafts this afternoon, but agree with SPC in that I can't argue for more than 5% wind/hail probabilities at this time. All that said, noticed 00z NAM12 is forecasting 0-3km energy-helicity indices (EHI) in the 2.0-4.0 range, again mainly south and west of Dodge City, in the 4-7pm timeframe. This suggests some supercell structures are possible in areas in which the boundary layer can recover from morning rain. Ongoing showers and cloud cover will play a big role on where stronger storms will develop this afternoon, and the best guess is along and west of US 83 as of now. Clouds and showers will again hold temperatures well below August normals again today, mainly upper 70s to lower 80s (normal is lower 90s). This lack of hotter temperatures will also act as a deterrent toward stronger convection. South winds pick up modestly today, averaging 10-20 mph with higher gusts. Kept lingering showers and thunderstorms in the grids tonight, with lows again in the 60s. .LONG TERM...(Thursday through Tuesday) Issued at 200 AM CDT Wed Aug 9 2017 Active and wet W/NW flow pattern will continue, with chances of showers and thunderstorms virtually constantly in the forecast. Temperatures will change little on a day-to-day basis, with highs in the 80s and lows in the 60s. Thursday...Several degrees warmer, mainly as a function of more sunshine, with afternoon temperatures ranging from the mid 80s north to near 90 along the Oklahoma border. NAM/GFS solutions have displayed great consistency with from run to run and with each other, showing a strong convective complex signal Thursday evening. A strong frontal surge across the central plains is expected to trigger numerous thunderstorms Thursday afternoon, initially across E/NE Colorado and NW Kansas, where 50 kts of bulk shear and sufficient CAPE will support supercells with a large hail/tornado threat. 00z NAM shows an environment quite favorable for supercells across NW KS Thursday afternoon, with 0-3 km EHI near 7.0 progged into the NW zones. Thursday evening (after 7 pm), these storms are expected to organize into a forward propagating MCS and race across SW KS. Have high confidence that this convective complex will occur and impact at least portions of SW KS; the only question is one of exact placement. For now, opted to include a damaging wind threat in the grids for Thursday evening for most zones. Will also play up the enhanced risk for severe winds in the HWO and social media. Convective outflow/cold front combination will surge southward into the southern plains Friday morning. Surface high near North Platte Friday morning will sink south quickly to near Scott City by midday. Will almost certainly have another period of post-frontal upslope stratus and/or fog Friday morning (especially with a freshly moistened boundary layer/soils). Temperatures will be cooler Friday, but exactly how much cooler will be a function of how stubborn cloud cover will be. Betting on some subsidence and partial sunshine Friday afternoon to allow for lower 80s, but likely holding in the 70s along the Colorado border. Instability should be temporarily wiped out by Thursday's complex, and most areas should be dry for several hours on Friday. Friday night through at least midweek next week...Models continue to portray an amazingly stable synoptic setup, with little to no change in steering flow or longwave amplification (no pattern change). As such, the W/NW flow aloft wave train will continue for days to come. Tonight's 00z GFS run is excessively wet, with a total QPF of 3-6" across all of SW KS through next Tuesday, with locally higher amounts likely. 00z ECMWF QPF also impressive, with 1-3" across SW KS through next Tuesday. Several MCS episodes are likely, and hydrology issues may eventually develop in areas that receive multiple heavy rain episodes. && .AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon) Issued at 1227 PM CDT Wed Aug 9 2017 MVFR cigs are expected to lift into the VFR category at Garden City and Hays during the first few hours of this period. Widely scattered thunderstorms may develop this afternoon but uncertainty on location precludes any mention in the TAFs. Thunderstorm chances will increase somewhat this evening into the night time hours. Have included a period of VCTS at the terminals for that. There is some small possibility for visibility reductions into the MVFR category later tonight. && .PRELIMINARY POINT TEMPS/POPS... DDC 85 64 87 64 / 40 50 20 70 GCK 84 63 86 63 / 40 30 30 70 EHA 83 62 88 64 / 10 50 30 70 LBL 86 65 91 66 / 10 50 30 70 HYS 82 63 85 63 / 60 40 30 50 P28 84 67 90 68 / 30 40 20 70 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Turner LONG TERM...Turner AVIATION...Gerard
Hazardous weather outlook, Aug 9, 12:03 PM CDT, 3 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 1203 PM CDT Wed Aug 9 2017 KSZ030-031-043>046-061>066-074>081-084>090-101000- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 1203 PM CDT Wed Aug 9 2017 /1103 AM MDT Wed Aug 9 2017/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...This afternoon and tonight. Day 1 Discussion ---------------- A few showers and thunderstorms will be possible this afternoon and evening over western Kansas. Strong to severe thunderstorms will be possible over far southwest Kansas late this afternoon. The strongest storms will be capable of hail to half dollar size and wind gusts to near 60 mph. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Flooding: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Days 2-7 Discussion ------------------- Thunderstorms are likely late Thursday and Thursday night. Initial storms in NW Kansas are expected to be supercells, capable of large hail and potentially a few tornadoes. This risk will be highest across the NW zones early Thursday evening. Thunderstorms are expected to organize into a large complex of storms and race southeast across SW Kansas Thursday evening. If storms organize into line and bowing segments as expected, than damaging wind gusts can be expected. Locally very heavy rainfall is also expected, but quick storm movement will reduce the flooding threat at least to some degree. Days 2-7 Hazards ---------------- * Thursday - Flooding: Elevated risk - Lightning: Significant risk - Severe thunderstorm: Elevated risk * Friday - Flooding: Elevated risk - Lightning: Elevated risk * Saturday - Lightning: Elevated risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk * Tuesday - Lightning: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed along and west of US Highway 83 later this afternoon and evening. && For more details visit our webpage http://weather.gov/ddc/ehwo Gerard
In the hours before
Special weather statement, Aug 9, 3:15 PM CDT, 26 minutes before
Special Weather Statement National Weather Service Dodge City KS 315 PM CDT WED AUG 9 2017 KSZ090-092100- Barber KS- 315 PM CDT WED AUG 9 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL BARBER COUNTY UNTIL 400 PM CDT... At 315 PM CDT, Doppler radar was tracking a strong thunderstorm 4 miles west of Sharon, or 5 miles southeast of Medicine Lodge, moving east at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Medicine Lodge and Sharon. LAT...LON 3714 9860 3732 9858 3733 9835 3710 9835 TIME...MOT...LOC 2015Z 274DEG 12KT 3723 9850 JJOHNSON
Special weather statement, Aug 9, 3:41 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
341 PM CDT WED AUG 9 2017
KSZ090-092115-
Barber KS-
341 PM CDT WED AUG 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BARBER COUNTY UNTIL 415
PM CDT...
At 341 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Medicine Lodge, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Medicine Lodge and Sharon.
LAT...LON 3710 9867 3725 9879 3747 9847 3746 9847
3739 9846 3738 9835 3723 9835
TIME...MOT...LOC 2041Z 238DEG 21KT 3722 9865
JJOHNSONThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 3:15 PM CDT | Special Weather Statement | DDC | Barber | 45 min |
| Aug 9, 4:17 PM CDT | Special Weather Statement | DDC | Rush | 58 min |
| Aug 9, 5:17 PM CDT | Special Weather Statement | DDC | Stafford | 43 min |
| Aug 9, 5:26 PM CDT | Special Weather Statement | DDC | Ellis | 34 min |
| Aug 9, 5:29 PM CDT | Severe Thunderstorm Warning | DDC | Ellis | 46 min |
| Aug 9, 5:33 PM CDT | Special Weather Statement | DDC | Clark | 42 min |
| Aug 9, 6:04 PM CDT | Special Weather Statement | DDC | Barber | 56 min |
| Aug 9, 6:10 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 50 min |
| Aug 9, 6:13 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Rush | 24 min |
| Aug 9, 6:35 PM CDT | Special Weather Statement | DDC | Clark | 40 min |
| Aug 9, 6:38 PM CDT | Special Weather Statement | DDC | Pratt | 37 min |
| Aug 9, 6:52 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 53 min |
| Aug 9, 6:54 PM CDT | Severe Thunderstorm Warning | DDC | Clark, Comanche | 24 min |
Nearby
Special Weather Statements in Kansas, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.